Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 2, NWS Newport/Morehead City, NC

January 8, 1998Greene County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jan 8, 1998, 9:02 AM EST for Greene County, North Carolina. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 8, 1998, 9:02 AM EST (14:02 UTC)
Expired
Jan 8, 1998, 9:50 AM EST
In force
48 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Greene County, NC

What was reported inside it

TimeReportWhereRemark
Jan 8, 9:20 AM ESTThunderstorm WindWootens Xrds, NC
Jan 8, 9:25 AM ESTThunderstorm Wind 50Snow Hill, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 2.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1998-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 492 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1998-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 296 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
492 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
582 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
296 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

238 
WUUS01 KMHX 081405 RRA
SVRMHX
NCC079-117-081450-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
902 AM EST THU JAN 8 1998


* SEVERE THUNDERSTORM WARNING FOR
  GREENE COUNTY
  LENOIR COUNTY

* UNTIL 950 AM EST

* THIS STORM WILL BE NEAR

  SNOW HILL BY 915 AM
  DEEP RUN BY 915 AM
  KINSTON BY 925 AM

* AT 900 AM EST RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS 10
  MILES WEST OF SNOW HILL AND NEAR LAGRANGE MOVING EASTNORTHEAST AT 40
  MPH.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

DB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 9:00 AM EST, 2 minutes earlier.

Area forecast discussion, Jan 8, 9:00 AM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
900 AM EST THU JAN 8 1998

RDU: CONVECTION FIRING IN THE COASTAL PLAIN AND SHOULD TRAVERSE ERN
NC THROUGH MID AFTN. LIKELY POPS INLAND...MAYBE ONLY 40 PCNT ALG THE
OUTER BANKS-LATE. MID 70S INLAND AND 65-70 BANKS. QUITE BREEZY THIS AFTN
WITH STRONG LLJ AND GOOD MIXING AHEAD OF TSTMS.

CWF: WILL RAISE SEAS ON S END TO 10 FT. FEW OTHER CHANGES NEEDED.

DISC: SUNSHINE IS OCCURRING AHEAD OF LEADING EDGE OF LN TSRA...CAPES
LIKELY TO RISE TO AROUND 1000 J/KG. SUPER WIND FIELDS TDA AND SVR
POTENTIAL IS GOOD WITH WARM AND SOUPY AIR MASS AND IMPRESSIVE UPPER
LEVEL DIVERGENCE. JUST SPOKE WITH SELS AND THEY ARE CONSIDERING SVR
TSTM WATCH FOR MHX CWA.

.MHX...SCA COASTAL WATERS AND SOUNDS.

RVT

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 8:46 AM ESTSevere Thunderstorm WarningMHXDuplin44 min
Jan 8, 9:02 AM ESTSevere Thunderstorm WarningMHXMartin48 min
Jan 8, 9:30 AM ESTSevere Thunderstorm WarningMHXPitt50 min
Jan 8, 9:42 AM ESTSevere Thunderstorm WarningMHXMartin48 min
Jan 8, 9:57 AM ESTSevere Thunderstorm WarningMHXBeaufort, Craven48 min
Jan 8, 10:11 AM ESTSevere Thunderstorm WarningMHXCraven, Pamlico49 min
Jan 8, 10:24 AM ESTSevere Thunderstorm WarningMHXWashington46 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.